Can I go on the pill?

Patient

Q: I am 16 years old and I live in the UK. I am classified as obese, but I am trying to lose weight. I was wondering due to my weight issues the doctors wouldn't give me the pill, even though I only want it to help with my periods?

Doctor

A:   Obesity is a long and difficult battle that one must fight against to ensure a healthy life. It is wonderful that you are trying to lose weight and all the very best with that.
Being overweight or obese limits your contraceptive choices. The risk with using any hormonal contraceptive is dual- firstly that you may not be adequately protected and will be at a high risk of failure and secondly that estrogen based methods put you at risk of developing atrerial and venous thrombo-embolic disease. This being a serious health hazard, most doctors will be reluctant in prescribing the combined birth control pill to a person with a high BMI.
The options available to you are- using an intrauterine device, progesterone only pills, or the barrier methods with emergency contraception. The Copper IUD is a reversible sterilization method and will provide effective birth control for 3 - 5 years but it has its own limitations, chief among which is the risk of pelvic infections. Injection DMPA or progesterone only pills are generally criticized for causing an irregular breakthrough bleeding and also for the possibility of associated weight gain. Barrier methods and emergency contraceptive pills are easy to use but less reliable as compared to the other methods.
A thorough discussion with your contraceptive counselor or doctor will give you an understanding of the pros and cons of each method enabling you to choose a method that is best suited to you. Do visit a family planning clinic for more guidance and information.

Related Q&A

Q: I am taking Neurorubine - Forte and have experienced lack of eye focus and trembling in the arms ... is this a side a...

Q: I am 20 years old, female, newly(1month) on tri-estarylla. I have always had uneven breast where my left was signific...

Q: I took notheristone back in August and since then, my period has changed its date from when it was. Will my period go...

Q: I recently started taking the pill for the first time. I read online to take it on the first day of bleeding which i ...

Q: Hello. Ive been taking Lo Loestrin Fe for exactly a year to this month now. The first 2 or 3 months i bled a lot, the...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews